Tornadoes · United States · Texas · 2008
EF0 tornado, Tankersly Arpt to San Angelo, Texas, April 9, 2008
From Tankersly Arpt to San Angelo, this EF0 tornado ran 6.7 miles across Tom Green County on April 9, 2008, touching down at 12:07 AM CDT and reaching 80 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 9, 2008
- Touchdown
- 12:07 AM CDT (05:07 UTC)
- Lifted
- 12:15 AM CDT (05:15 UTC)
- On the ground
- 8 minutes
- Path length
- 6.7 miles (10.8 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Tom Green County
- Touchdown point
- 31.318, -100.524
- Lift-off point
- 31.365, -100.424
- Record number
- 0804092307-01
What the Weather Service recorded
The combination of a strong upper level storm system and a dryline triggered widespread severe thunderstorms which moved east across West Central Texas Wednesday afternoon into early Thursday morning. During the late afternoon hours, isolated supercell thunderstorms developed across the Big Country along I-20 where storm chasers reported a couple brief tornadoes. At around midnight, a line of severe thunderstorms developed across the western sections of West Central Texas. As this line moved rapidly east, severe thunderstorms within the line evolved into supercells with strong rotation that went on to produce multiple tornadoes. There were also reports of straight line wind damage across West Central Texas from this line of severe thunderstorms.
The NWS storm survey found that a tornado tore the roof and some walls off the upper floor of a residential home just southwest of Tankersley. Wind speeds were estimated around 100 mph.
The NWS storm survey revealed that the tornado snapped tree limbs near the Twin Buttes Equalization Channel and downed 6 utility poles along Schwartz Road.
The NWS storm survey team found a tornado track across the Houston Harte Expressway that caused severe damage to a large distribution warehouse. Also, the tornado overturned 2 trailers, knocked down a communication tower, utility poles, and power lines, flipped cars, damaged roofs and road signs along the expressway. A couple of truck drivers who rode out the storm reported their tractor trailers were lifted at times during the tornado. One motorist in a smaller truck took shelter at the nearby Allsup's gas station reported being lifted up while he was in his small truck and seeing a small tornado.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
21 minutes of warning. NWS SJT issued a tornado warning for this county at 04:46 UTC, 21 minutes before the tornado touched down, in force until 05:15 UTC.
The county was under a tornado watch, issued at 00:45 UTC and running to 06:25 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:20 UTC | 00:45 UTC | Tornado Watch | SJT |
| 00:45 UTC | 06:25 UTC | Tornado Watch | SJT |
| 03:43 UTC | 04:30 UTC | Severe Thunderstorm Warning | SJT |
| 04:23 UTC | 05:30 UTC | Severe Thunderstorm Warning | SJT |
| 04:46 UTC | 05:15 UTC | Tornado Warning | SJT |
| 05:06 UTC | 05:45 UTC | Tornado Warning | SJT |
| 15:44 UTC | 00:00 UTC | Wind Advisory | SJT |
| 17:00 UTC | 09:56 UTC | Fire Weather Watch | SJT |
| 17:00 UTC | 00:00 UTC | Red Flag Warning | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at Apr 9, 8:13 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Apr 9, 8:13 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE SAN ANGELO TX 813 PM CDT WED APR 9 2008 .UPDATE... QUICK UPDATE TO GRIDS/ZONES FOR WATCH NO. 182 WHICH REPLACES 178. 182 IS IN EFFECT UNTIL 7Z. TWEAKED WINDS ACROSS BIG COUNTRY FOR WARM FRONT PLACEMENT. 11 && .PREV DISCUSSION... /ISSUED 700 PM CDT WED APR 9 2008/ AVIATION... GUSTY WINDS WILL BE A FACTOR TONIGHT THROUGH THU...WITH A WARM FRONT SITUATED ACROSS TO THE S OF I-20 AND A DRY LINE SITUATED JUST TO THE W OF THE AREA. THE MAIN FRONT WILL MOVE ACROSS THE AREA AFTER MIDNIGHT WHICH WILL LEAVE THE POSSIBILITY OF STORMS ALONG AND AHEAD OF THESE SYSTEMS. GUSTY WINDS WILL BE PRESENT BEHIND THE FRONT FOR DURING THE DAY THUR...WITH DRY AIR FILTERING AND LOW CIGS CLEARING OUT BEFORE DAYBREAK AT TAFS. 11/KEISER PREV DISCUSSION... /ISSUED 331 PM CDT WED APR 9 2008/ SHORT TERM... WILL BE BUSY THROUGH TONIGHT WITH A GOOD CHANCE OF SEVERE WEATHER OVER MOST OF THE AREA. SKIES HAVE MOSTLY CLEARED AND DESTABILIZED OVER ALL THE CWA THIS AFTERNOON WITH THE EXCEPTION OF THE NORTHERN BIG COUNTRY. A WARM FRONT CONTINUES TO MOVE TO THE NORTH ACROSS THE AREA AND IS NOW ENTERING THE SOUTHERN BIG COUNTRY...WITH ONGOING CONVECTION WITH ROTATION OBSERVED ALONG THE FRONTAL BOUNDARY. THE SOUTHERN EXTENT OF THE DRY LINE HAS BEGUN TO BULGE TO THE EAST AS EVIDENT BY A 15 DEGREE DROP IN THE DEW POINT AT FORT STOCKTON...AND CONVECTION IS ONGOING JUST WEST OF THE CONCHO VALLEY ALONG THE DRY LINE. THE LATEST RUC HAS INDICATED THIS ENHANCED CONVECTION ALONG THE SOUTHERN EXTENT OF THE DRY LINE OVER THE WESTERN CWA WITH THE LIKELY FORMATION OF A SQUALL LINE THIS EVENING. THE NORTHERN EXTENT OF THE DRY LINE WILL EXTEND NORTHWEST FROM THE NORTHERN CONCHO VALLEY TO THE NEW MEXICO BORDER UNTIL LATE THIS EVENING BEFORE BEGINNING ITS EASTERN PUSH. IN ADDITION TO THE CONTINUING ACTIVITY OVER THE NORTHERN HALF OF THE FORECAST AREA FOR THE REMAINDER OF THE AFTERNOON ASSOCIATED WITH THE WARM FRONT...A BETTER CHANCE FOR SEVERE WEATHER WILL COME LATER THIS EVENING WHEN THE DRY LINE MOVES EAST AND INTERSECTS THE WARM FRONT...AN EVENT ENHANCED BY THE DEVELOPMENT OF A 60 KNOT PLUS LLJ LATER THIS EVENING. THE SEVERE WEATHER CHANCES WILL CONTINUE AFTER MIDNIGHT AND WILL BE ACCOMPANIED BY HEAVY RAINFALL. THE DRY LINE/COLD FRONT WILL CLEAR THE FORECAST AREA BY DAY BREAK THURSDAY WITH VERY DRY AIR AND HIGH WINDS IN ITS WAKE. HAVE ISSUED A WIND ADVISORY FOR THE ENTIRE CWA FOR THURSDAY AFTERNOON WITH ELEVATED FIRE DANGER CONTINUING INTO FRIDAY. LONG TERM... THE LONG TERM LOOKS DRY AS AN UPPER LEVEL RIDGE BUILDS OVER THE WESTERN STATES. THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF UPPER HIGH PRESSURE THROUGH THE REMAINDER OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 58 77 40 74 / 70 10 10 10 SAN ANGELO 58 83 43 78 / 60 10 10 0 JUNCTION 63 85 44 83 / 50 10 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER- HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS- SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR- THROCKMORTON-TOM GREEN. WIND ADVISORY FROM 12 PM TO 7 PM CDT THURSDAY FOR BROWN-CALLAHAN- COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE- MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER- SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN. &&
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 152 PM CDT WED APR 9 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-101900- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 152 PM CDT WED APR 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL BE VERY LARGE HAIL AND STRONG TORNADOES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT. 23/HUBER
In the hours before
Special weather statement, Apr 9, 8:00 PM CDT, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 800 PM CDT WED APR 9 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-100330- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER... STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS... MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA... HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN... ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN... BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON 800 PM CDT WED APR 9 2008 ...A NEW TORNADO WATCH IS NOW IN EFFECT FOR ALL OF WEST CENTRAL TEXAS UNTIL 2 AM... SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE BIG COUNTRY THROUGH EARLY TONIGHT...ESPECIALLY IN THE VICINITY OF A WARM FRONT. ANY STORMS WHICH DEVELOP WILL HAVE THE POTENTIAL TO QUICKLY INTENSIFY AND BECOME SEVERE WITH LARGE HAIL...DAMAGING WNIDS AND POSSIBLY A TORNADO. OTHER SCATTERED THUNDERSTORMS WILL DEVELOP EARLY TONIGHT BETWEEN LUBBOCK...MIDLAND AND FORT STOCKTON...AND WILL QUICKLY MOVE INTO WESTERN SECTIONS OF WEST CENTRAL TEXAS. THESE STORMS COULD ALSO BE SEVERE. LATER TONIGHT...A COLD FRONT WILL OVERTAKE THE DRYLINE AND THEN SWEEP EASTWARD ACROSS WEST CENTRAL TEXAS. WITH THIS SETUP... ADDITIONAL STORMS SHOULD QUICKLY REDEVELOP WEST OF A SWEETWATER TO SAN ANGELO LINE BETWEEN 10 PM AND MIDNIGHT. AN INTENSE SQUALL LINE IS EXPECTED TO MOVE RAPIDLY EAST ACROSS WEST CENTRAL TEXAS AFTER MIDNIGHT. DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE SQUALL LINE OVERNIGHT. PEOPLE ACROSS WEST CENTRAL TEXAS ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST WARNINGS...STATEMENTS AND UPDATES ON THIS SEVERE WEATHER SITUATION.
Local storm report, Apr 9, 8:33 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
833 PM CDT WED APR 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL ROBY 32.75N 100.38W
04/09/2008 E0.75 INCH FISHER TX LAW ENFORCEMENT
0800 PM HAIL SYLVESTER 32.72N 100.25W
04/09/2008 E1.75 INCH FISHER TX BROADCAST MEDIA
&&
11Special weather statement, Apr 9, 9:46 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 946 PM CDT WED APR 9 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-100500- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER... STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS... MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA... HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN... ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN... BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON 946 PM CDT WED APR 9 2008 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS UNTIL 2 AM... AT 945 PM...A LINE OF SEVERE THUNDERSTORMS HAD DEVELOPED RAPIDLY ACROSS THE PERMIAN BASIN NORTH AND SOUTH OF ODESSA. THIS LINE OF SEVERE THUNDERSTORMS WAS MOVING EAST AT 45 MPH...AND SHOULD REACH A LINE EXTENDING FROM SWEETWATER TO SAN ANGELO TO ELDORADO BY 1130 PM. THIS LINE OF THUNDERSTORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES AS IT MOVES EAST ACROSS WEST CENTRAL TEXAS TONIGHT. YOU ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST WARNINGS...STATEMENTS AND UPDATES ON THIS SEVERE WEATHER SITUATION.
Special weather statement, Apr 9, 10:12 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1012 PM CDT WED APR 9 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-100515- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER... STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS... MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA... HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN... ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN... BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON 1012 PM CDT WED APR 9 2008 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF WEST CENTRAL TEXAS UNTIL 2 AM... AT 1005 PM...A LINE OF SEVERE THUNDERSTORMS WAS MOVING EAST ACROSS THE PERMIAN BASIN NORTH AND SOUTH OF ODESSA. THIS LINE OF SEVERE THUNDERSTORMS WAS MOVING EAST AT 45 MPH...AND SHOULD REACH A LINE EXTENDING FROM STERLING CITY TO MERTZON TO OZONA BY 1100 PM...AND THEN REACH A SWEETWATER TO SAN ANGELO TO ELDORADO AND SONORA BY 1130 PM. THIS LINE OF THUNDERSTORMS WILL PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH...LARGE HAIL UP TO GOLFBALL SIZE...AND ISOLATED TORNADOES AS IT MOVES EAST ACROSS WEST CENTRAL TEXAS TONIGHT. YOU ARE ENCOURAGED TO STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS FOR THE LATEST WARNINGS...STATEMENTS AND UPDATES ON THIS SEVERE WEATHER SITUATION.
Special weather statement, Apr 9, 10:51 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1051 PM CDT WED APR 9 2008 TXZ049-100445- FISHER TX- 1051 PM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 PM CDT FOR FISHER COUNTY... AT 1049 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 10 MILES WEST OF LONGWORTH...OR ABOUT 13 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST AT 55 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LONGWORTH BY 1055 PM CDT ROBY BY 1100 PM CDT ROTAN BY 1105 PM CDT HITSON BY 1115 PM CDT PEA TO DIME SIZE HAIL IS LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LACY
Special weather statement, Apr 9, 11:31 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1131 PM CDT WED APR 9 2008 TXZ049-054-100530- NOLAN TX-FISHER TX- 1131 PM CDT WED APR 9 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 AM CDT FOR NOLAN AND FISHER COUNTIES... AT 1129 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF HOBBS TO 2 MILES SOUTHWEST OF WASTELLA TO 17 MILES SOUTHWEST OF MARYNEAL...OR ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF SNYDER TO 8 MILES WEST OF ROSCOE TO 18 MILES NORTHWEST OF ROBERT LEE...MOVING EAST AT 46 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 AND ROSCOE BY 1140 PM CDT MARYNEAL...GANNON AND CAPITOLA BY 1145 PM CDT SWEETWATER...ROTAN AND BUSBY BY 1150 PM CDT LAKE SWEETWATER AND THE INTERSECTION OF HIGHWAY 70 AND RANCH ROAD 53 BY 1155 PM CDT PEA SIZE HAIL AND WIND GUSTS FROM 50 TO 55 MPH ARE LIKELY WITH THIS LINE OF STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. LACY
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 00:00Z
5.1 hours before the tornado, 177 km from the path. April 10, 2008.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -190 J/kg
- Surface CAPE
- 1882 J/kg
- Mixed-layer LCL
- 2374 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 7.6 K/km
Midland Regional, TX (KMAF), 12:00Z
6.9 hours after it, 177 km from the path. April 10, 2008.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -74775 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 3396 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
San Angelo/Mathis (SJT), 2 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 03:51 UTC | 75 | 63 | 160° 23 kt | 35 | 995.6 | |
| 04:51 UTC | 75 | 63 | 170° 25 kt | 34 | 995.6 | |
| 04:58 UTC | 75.2 | 62.6 | 170° 22 kt | 38 | 995.6 | VCTS |
| 05:20 UTC | 60.8 | 51.8 | 220° 33 kt | 44 | 1000 | TSRA |
| 05:28 UTC | 59 | 48.2 | 230° 30 kt | 42 | 1000.3 | +TSRA |
| 05:51 UTC | 58 | 48 | 250° 18 kt | 34 | 1001.7 | -TSRA |
| 06:29 UTC | 60.8 | 48.2 | 240° 13 kt | 1002.7 | ||
| 06:51 UTC | 61 | 49 | 250° 11 kt | 1002.7 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The San Angelo radar (KSJT), 4 km away, was scanning. The volume nearest the touchdown began at 05:04 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 05:01 UTC | TORNADO | 3 Wsw Tankersley | Tom Green, TX | THE NWS CONDUCTED ANOTHER SURVEY EARLIER TODAY. IT WAS FOUND THAT A TORNADO TORE THE ROOF AND SOME WALLS OFF OF THE UPPER FLOOR OF A RESIDENTIAL HOME. THE TORNADO WAS ON THE GROUND FOR 1.5 MILES AND WAS ABOUT 75 YARDS WI |
| 05:08 UTC | TORNADO | 10 Ssw San Angelo | Tom Green, TX | NWS STORM SURVEY REVEALED THAT AN EF0 TORNADO SNAPPED TREE LIMBS NEAR THE TWIN BUTTES EQUALIZATION CHANNEL AND DOWNED 6 UTILITY POLES ALONG SCHWARTZ ROAD SOUTH OF SAN ANGELO. PATH WIDTH WAS APPROXIMATELY 80 YARDS WIDE. |
| 05:15 UTC | TSTM WND DMG | San Angelo | Tom Green, TX | SEVERE DAMAGE TO THE BARRY BUILDING LOCATED AT HOUSTON HARTE AND GLENNA AVENUE IN SAN ANGELO. ALSO POWER LINES AND POLES DOWN. SEVERAL CARS FLIPPED OVER AND A TRACTOR TRAILER WAS OVERTURNED. |
| 05:15 UTC | HAIL 1.75 | 2 N San Angelo | Tom Green, TX | |
| 05:15 UTC | TORNADO | 2 Wnw San Angelo | Tom Green, TX | NWS STORM SURVEY FOUND TORNADO DAMAGE AT ARDEN ROAD AND GLENNA STREET ON THE WEST SIDE OF SAN ANGELO. A METAL ROOF WAS BLOWN OFF A BUILDING AND A TRACTOR TRAILER WAS OVERTURNED. THE DAMAGE PATH WAS 150 YARDS WIDE. |
| 05:18 UTC | TSTM WND GST 0 | San Angelo | Tom Green, TX | WIND GUSTS OF 60 TO 75 MPH WERE REPORTED. |
| 05:18 UTC | TSTM WND GST 75 | San Angelo | Tom Green, TX | WIND GUSTS OF 60 TO 75 MPH WERE REPORTED. |
| 05:18 UTC | HAIL 1.25 | San Angelo | Tom Green, TX | |
| 05:32 UTC | TORNADO | 4 Se Vancourt | Tom Green, TX | NWS STORM SURVEY REVEALED AN EF0 TORNADO OVERTURNED A RV TRAVEL TRAILER AND CAUSED DAMAGE TO IRRIGATION EQUIPMENT OFF OF FORT MCKAVETT ROAD SOUTHWEST OF VICK. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 9, 2008
20 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 9 | 3:28 PM CDT | EF0 | Taylor, TX | 0.1 | 50 | |||
| April 9 | 3:35 PM CDT | EF0 | Taylor, TX | 0.1 | 50 | |||
| April 9 | 5:12 PM CDT | EF0 | Stephens, TX | 2.3 | 75 | $40,000 | ||
| April 9 | 5:21 PM CDT | EF1 | Stephens, TX | 7.1 | 400 | 6 | $1.0 million | |
| April 9 | 5:36 PM CDT | EF0 | Stephens, TX | 1.5 | 70 | |||
| April 9 | 5:55 PM CDT | EF0 | Palo Pinto, TX | 1.1 | 50 | |||
| April 9 | 5:45 PM MDT | EF0 | Flathead, MT | 0.0 | 10 | |||
| April 9 | 6:50 PM CDT | EF0 | Palo Pinto, TX | 1.7 | 100 | $150,000 | ||
| April 9 | 7:10 PM CDT | EF0 | Choctaw, OK | 0.1 | 75 | |||
| April 9 | 7:43 PM CDT | EF0 | Wise, TX | 1.8 | 60 | |||
| April 9 | 8:26 PM CDT | EF0 | McCurtain, OK | 1.0 | 100 | |||
| April 9 | 8:42 PM CDT | EF0 | McCurtain, OK | 1.0 | 150 | |||
| April 9 | 9:03 PM CDT | EF0 | Haskell, OK | 0.1 | 75 | $1,000 | ||
| April 9 | 9:20 PM CDT | EF0 | Grayson, TX | 1.3 | 50 | |||
| April 9 | 9:42 PM CDT | EF1 | Polk, AR | 2.1 | 150 | |||
| April 9 | 10:07 PM CDT | EF0 | LeFlore, OK | 0.1 | 75 | |||
| April 9 | 11:57 PM CDT | EF0 | Irion, TX | 3.7 | 300 | |||
| April 9 | 12:01 AM CDT | EF1 | Tom Green, TX | 1.5 | 75 | $150,000 | ||
| April 9 | 12:14 AM CDT | EF1 | Tom Green, TX | 4.1 | 150 | $6.0 million | ||
| April 9 | 12:32 AM CDT | EF0 | Tom Green, TX | 2.0 | 100 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.